Alert archive / California / Heat Advisories in 2017
Heat Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this heat advisory at Sep 2, 2017, 10:41 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Sep 2, 2017, 11:17 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2017, 10:41 AM PDT (17:41 UTC)
- In effect from
- Sep 2, 2017, 11:17 AM PDT
- Expired
- Sep 2, 2017, 7:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS76 KEKA 021741 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1041 AM PDT Sat Sep 2 2017 ...PROLONGED HEATWAVE EXPECTED THROUGH EARLY NEXT WEEK... .A prolonged period of excessive heat is expected through early next week. The heat will peak today but temperatures will remain above normal through at least Monday. A high risk of heat related illnesses is expected, particularly for population groups that are most sensitive to heat. CAZ102-104>108-110>113-030645- /O.CON.KEKA.EH.W.0002.000000T0000Z-170904T0300Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 1041 AM PDT Sat Sep 2 2017 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT SUNDAY... * LOCATIONS INCLUDE...Hayfork...Ruth...Gasquet...Ukiah... ... Hopland...Covelo...Willow ...Creek...Orleans...Patrolia... Honeydew...Ettersberg...Weaverville...Burnt Ranch...Trinity Center...Garberville...Bridgeville...Boonville...Comptche... Legget...Laytonville...Willits. * TEMPERATURES...High temperatures between 105 and 115 today and Sunday. Overnight lows ranging from the upper 50s in deep valleys to 70 to 80 degrees in the higher terrain. Local areas with heavy smoke may see slightly cooler temperatures. * IMPACTS...Moderate to high risk of heat illness for those who are sensitive to heat or for those who are exposed to the sun and active for long durations. This heat will also be dangerous to anyone without proper hydration or adequate cooling. Heat stress is possible for livestock and outdoor pets. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map An Excessive Heat Warning means that a prolonged period of dangerously hot temperatures will occur. The combination of hot temperatures and high humidity will combine to create a dangerous situation in which heat illnesses are likely. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. $$ CAZ101-103-109-030200- /O.NEW.KEKA.HT.Y.0007.170902T1741Z-170903T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 1041 AM PDT Sat Sep 2 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING... The National Weather Service in Eureka has issued a Heat Advisory...which is in effect until 7 PM PDT this evening. * LOCATIONS INCLUDE...Smith River...McKinleyville...Arcata... Eureka...Fortuna...Fort Bragg...Mendocino. * TEMPERATURES...High temperatures today between 80 and 90 with overnight lows tonight in the upper 50s and lower 60s. Some localized areas may reach the mid 90s for highs today. * IMPACTS...Moderate risk of heat illness for those who are sensitive to heat or for those who are exposed to the sun and active for long durations. This heat will also be dangerous to anyone without proper hydration or adequate cooling. Heat stress is possible for livestock and outdoor pets. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$
2 follow-up statements
324 WWUS76 KEKA 021818 CCA NPWEKA URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Eureka CA 1118 AM PDT Sat Sep 2 2017 ...PROLONGED HEATWAVE EXPECTED THROUGH EARLY NEXT WEEK... .A prolonged period of excessive heat is expected through early next week. The heat will peak today but temperatures will remain above normal through at least Monday. A high risk of heat related illnesses is expected, particularly for population groups that are most sensitive to heat. CAZ102-104>108-110>113-030645- /O.CON.KEKA.EH.W.0002.000000T0000Z-170904T0300Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 1118 AM PDT Sat Sep 2 2017 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT SUNDAY... * LOCATIONS INCLUDE...Hayfork...Ruth...Gasquet...Ukiah... ... Hopland...Covelo...Willow ...Creek...Orleans...Patrolia... Honeydew...Ettersberg...Weaverville...Burnt Ranch...Trinity Center...Garberville...Bridgeville...Boonville...Comptche... Legget...Laytonville...Willits. * TEMPERATURES...High temperatures between 105 and 115 today and Sunday. Overnight lows ranging from the upper 50s in deep valleys to 70 to 80 degrees in the higher terrain. Local areas with heavy smoke may see slightly cooler temperatures. * IMPACTS...Moderate to high risk of heat illness for those who are sensitive to heat or for those who are exposed to the sun and active for long durations. This heat will also be dangerous to anyone without proper hydration or adequate cooling. Heat stress is possible for livestock and outdoor pets. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map An Excessive Heat Warning means that a prolonged period of dangerously hot temperatures will occur. The combination of hot temperatures and high humidity will combine to create a dangerous situation in which heat illnesses are likely. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. $$ CAZ101-103-109-030200- /O.COR.KEKA.HT.Y.0007.170902T1817Z-170903T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 1118 AM PDT Sat Sep 2 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING... The National Weather Service in Eureka has issued a Heat Advisory...which is in effect until 7 PM PDT this evening. * LOCATIONS INCLUDE...Smith River...Crescent City... McKinleyville...Arcata...Eureka...Fortuna...Fort Bragg and Mendocino. * TEMPERATURES...High temperatures today between 80 and 90 with overnight lows tonight in the upper 50s and lower 60s. Some localized areas may reach the mid 90s for highs today. * IMPACTS...Moderate risk of heat illness for those who are sensitive to heat or for those who are exposed to the sun and active for long durations. This heat will also be dangerous to anyone without proper hydration or adequate cooling. Heat stress is possible for livestock and outdoor pets. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$
010 WWUS76 KEKA 030211 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 711 PM PDT Sat Sep 2 2017 ...PROLONGED HEATWAVE EXPECTED THROUGH EARLY NEXT WEEK... .A prolonged period of excessive heat is expected through early next week. The heat will peak today but temperatures will remain above normal through at least Monday. A high risk of heat related illnesses is expected, particularly for population groups that are most sensitive to heat. CAZ101-103-109-030315- /O.EXP.KEKA.HT.Y.0007.000000T0000Z-170903T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 711 PM PDT Sat Sep 2 2017 ...HEAT ADVISORY HAS EXPIRED... $$ CAZ102-104>108-110>113-031515- /O.CON.KEKA.EH.W.0002.000000T0000Z-170904T0300Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 711 PM PDT Sat Sep 2 2017 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM PDT SUNDAY... * LOCATIONS INCLUDE...Hayfork...Ruth...Gasquet...Ukiah... Hopland...Covelo...Willow Creek...Orleans...Patrolia... Honeydew...Ettersberg...Weaverville...Burnt Ranch...Trinity Center...Garberville...Bridgeville...Boonville...Comptche... Legget...Laytonville...Willits. * TEMPERATURES...Overnight lows ranging from the upper 50s in deep valleys to 70 to 80 degrees in the higher terrain. High temperatures between 105 and 115 on Sunday. Local areas with heavy smoke may see cooler temperatures. * IMPACTS...Moderate to high risk of heat illness for those who are sensitive to heat or for those who are exposed to the sun and active for long durations. This heat will also be dangerous to anyone without proper hydration or adequate cooling. Heat stress is possible for livestock and outdoor pets. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Sep 2, 4:26 AM PDT, 6 hours 15 minutes earlier.
Area forecast discussion, Sep 2, 4:26 AM PDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
426 AM PDT Sat Sep 2 2017
.SYNOPSIS...
High pressure, currently centered over northern California, will
continue to bring hot conditions through the weekend, before
gradually cooling some by the middle of next week. This cooling will
be due to increasing monsoonal moisture, and the approach of an
upper-level disturbance. These features will interact and allow for
a few interior thunderstorms to develop. A shower or storm also
can't be completely ruled out along the Redwood coast by mid-week.
Otherwise, look for varying layers of smoke intensity to persist
through several days.
&&
.DISCUSSION...
(Today through Sunday afternoon)
The latest water vapor loop and model analysis shows the center of
high pressure aloft centered squarely over our neck of the woods.
This can easily be seen on the profiler data out of McKinleyville,
as it showed the onset of a thermal ridge moving in yesterday
morning, which continued to build through much of the day. In fact,
by lunchtime Friday the data indicated 30 deg. C air extended from
5000 feet all the way down to the surface. This, along with some
weakly offshore winds is what allowed temperatures to spike into the
80s during Friday along the coast, with WFO Eureka having topped our
at 78 degrees while setting a new record temperature. This cooling
was confined to just a few blocks of the shore though, as a a half
mile inland one seen temps increase. You don't see that tight of a
shoreline gradient too often, but it's a good indicator of the
strength of this ridge. As a side note, a perfect example of how
hot/strong this system is, San Francisco set an all-time record high
of 106F on Friday afternoon.
So what can we for this weekend. Well...in short, more of the same.
This ridge will definitely camp out for another 24 to30 48 hours,
and the local model guidance has caught onto this, as it shows
significantly warmer temperatures for the Redwood Coast, having
increased for its upper 70 prediction 24 hours ago. with what we
seen yesterday, this looks very reasonable. For out interior
locations, they were very hot yesterday with many locations above
100 degrees, and some valley locations above 110F. This looks to
continue today, as guidance has kicked up temps here as well. It
wouldn't be to see a few locals approaching or maybe even topping
115F. However, smoke is very dense across portions of the Klamath
and Trinity River Valleys, with smoke from wildfires here keeping
valley visibilities below 3 miles at times. Some of this has also
filtered down various watersheds and valleys into portions of
northern Mendocino County. If the smoke is pretty dense/layered in
your location, temperatures may be as much as 10 degrees cooler,
locally more, than what is described above.
.LONG TERM...
(Sunday evening through Friday)
Cooling temperatures and increasing rainfall potential will be the
theme for a good portion of the upcoming week. High pressure will
shift eastward, as a storm system approaches the region. Disturbances
rotating northwestward across the region on the western periphery
of this high will try to interact with increasing moisture
values. Surface winds will become southeasterly in response to
this, allowing monsoonal moisture to advect (horizontal movement)
up the the Sacramento Valley and Sierra Mountains. Heights will
lower given the displacement of the high, and the approach of an
area of low pressure aloft. With southeast winds seen through much
of the column, our smoke issues are expected to gradually
decrease over the next several days for a good chunk of the area,
as it's lifted to the northwest.
Tropical Storm Linda was located just off the Baja California coast
early this morning. Forecasts from the National Hurricane Center
indicate this system will trek generally to the northwest, weakening
as it does so, before lifting north eventually as a post tropical
system/disturbance aloft through the first half of the week. This
system will add additional bursts of ascent in the upper levels of
the atmosphere, while increasing mid-level lapse rates. Both the
monsoonal moisture, cooling temps aloft, daytime heating, and
occasional disturbances in the flow around either system should
initiate showers and thunderstorms from time to time. Chances for
this to occur will begin Sunday evening for the Yolla Bolly and
Trinity Alps regions, gradually expanding in coverage and potential
through time, as moisture and instability increases. This system
will get absorbed into the base of a Pacific Northwest Trough, by
late Thursday into Friday, before pinching off as it drops
southeast. Should this occur, rain chances may need to be extended
for late week across the interior. However, although the models are
in decent agreement for this to occur, tropical systems can wreck
havoc with model forecasts, especially with potential instability.
For now, pops were increased extended into Thursday as a hedge
towards this potential, while also being increased on Friday where
they were kept below mentionable levels. /PD
&&
.AVIATION...
Smoke aloft had less of an impact along the Redwood
Coast on Friday, and KCEC and KACV have remained mostly clear for
much of the night so far. However, KCEC is now reporting a 2000 ft
ceiling and 3 mile visibility in fog. The 2000 ft ceiling is
possibly smoke aloft. Expect some periodic visibility reductions at
KCEC and perhaps KACV early this morning, mainly to MVFR. KACV
profiler data indicates a very strong low-level inversion and very
shallow or non-existent marine layer. This seems to match well with
model sounding data. Little in the way of cloudiness is expected. At
KUKI, VFR conditions are anticipated, although smoke/haze remain
possible due to fires in the area. Surface winds across the area
will be generally light. However, winds above the surface will be a
bit higher at KUKI...15 knots just above the surface early this
morning and closer to 20 knots by late afternoon or early evening.
/SEC
&&
.MARINE...
Winds have dropped below advisory criteria area-wide, and
all headlines have expired. Generally light, northerly winds will
prevail through Monday, although winds offshore and near Cape
Mendocino will periodically reach 15 to 20 knots. Winds are expected
to become light southerly by Tuesday night. Models are still having
trouble with winds fields toward days 6 and 7, beyond the end of the
text forecast. Several southerly swell trains will traverse the area
over the next few days, along with a NW swell beginning late in the
coming week. /SEC
&&
.FIRE WEATHER...
A very tight thermal gradient along the coast this afternoon may
promote a weak northwesterly flow to develop near the coast,
allowing a modified marine shallow layer to drift down some of the
coastal river valleys. This could provide local some local
improvement to humidity values during the afternoon, while
increasing recoveries for tonight. Light winds in the valleys will
allow for the typical mountain breeze/valley breeze formations to
develop, with localized recoveries possibly topping 60 percent
during the early morning hours.
Things will get more interesting Sunday night/Monday morning, as the
latest hi-res model guidance continues to indicate an offshore flow
developing across Humboldt and Del Norte counties, with sustained
winds of 15 to 20 knots and locally higher gusts possible. This will
allow smoke to spread/intensify along the coast and interior
portions of the counties, which may continue to impede fire-fighting
activities due to ceiling and visibility concerns. Across Trinity
County, winds will be somewhat lighter. However, similar concerns are
anticipated here as well.
If things weren't interesting enough, convective potential will
increase each day through the next several days. Area soundings
continue to indicate a somewhat higher potential for dry
thunderstorms for the Sunday through Tuesday time frame, with storms
becoming gradually but increasingly wet each day. The main
difficulty at this time range is ascertaining storm movement and
speeds. The NAM and GFS disagree with this, as the NAM is quicker to
lower cloud bases compared to its faster counterpart, while showing
storm movement speeds in the 20 to 25 mph range to the northwest.
Meanwhile, the GFS has much higher bases and is slower to moisten
the lower-levels, while having storm motions more on the order of 10
to 15 mph. Based on the last few events, although its way too early
to pin down what will happen, our opinion is to take a middle ground
approach. Thus, storm movements of 15 to 20 mph, which would bring
increased fire start potential since the past few events this summer
were 5 to 10 mph lower. It's extremely important to note this will
likely change in the next few days, as the models come into better
agreement. However, given the persistent smoke issues and fire
behavior over the last several days, thought it was close enough in
forecast range to get somewhat more specific with anticipated
convective behavior. /PD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ102-104>108-
110>113.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Sep 2, 4:25 AM PDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 425 AM PDT Sat Sep 2 2017 CAZ101-103-109-031130- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 425 AM PDT Sat Sep 2 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Significantly above normal temperatures will continue on Saturday.Smoke from inland fires aloft is expected through tonight. Local areas may see smoke at the surface. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Smoke will continue through portions of the week, which may be an issue for those with respiratory issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>108-110>113-031130- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 425 AM PDT Sat Sep 2 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM PDT SUNDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Excessive Heat Warning is currently in effect. A prolonged period of excessive heat is expected through tonight. Some valley locations may exceed 110 degrees. A high risk of heat related illnesses will exist during this time period. Smoke from local wildfires will continue to periodically impact parts of the region, particularly the Klamath and Trinity river valleys, which may be an issue for those with respiratory issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Excessive heat will continue through at least Monday, followed by several days of slightly cooler but still above normal temperatures. Smoke from local wildfires will continue to periodically impact parts of the region, particularly the Klamath and Trinity river valleys. There is the potential for afternoon thunderstorms Monday through Wednesday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:10 PM PDT | Fire Weather Watch | EKA | 14 hr |
Nearby
Heat Advisories in California, 2017Every heat advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.